CaltechAUTHORS
  A Caltech Library Service

Some consequences of the boundedness of scalar fluctuations

Dimotakis, Paul E. and Miller, Paul L. (1990) Some consequences of the boundedness of scalar fluctuations. Physics of Fluids A - Fluid Dynamics, 2 (11). pp. 1919-1920. ISSN 0899-8213. http://resolver.caltech.edu/CaltechAUTHORS:20120508-154933764

[img]
Preview
PDF - Published Version
See Usage Policy.

143Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120508-154933764

Abstract

Values of the scalar field c(x,t), if initially bounded, will always be bounded by the limits set by the initial conditions. This observation permits the maximum variance ∼(c′^2) to be computed as a function of the mean value c. It is argued that this maximum should be expected in the limit of infinite Schmidt numbers (zero scalar species diffusivity). This suggests that c′/c on the axis of turbulent jets, for example, may not tend to a constant, i.e., independent of x/d, in the limit of very large Schmidt numbers. It also underscores a difficulty with the k^(−1) scalar spectrum proposed by Batchelor [J. Fluid Mech. 5, 113 (1959)].


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1063/1.857666DOIUNSPECIFIED
http://pof.aip.org/resource/1/pfadeb/v2/i11/p1919_s1PublisherUNSPECIFIED
Additional Information:© 1990 American Institute of Physics. Received 24 August 1990; accepted 11 September 1990. We would like to acknowledge our discussions with P. Saffman, D. Meiron, and H. K. Moffatt. This work is part of a larger effort on turbulent mixing supported by AFOSR Grant No. 88-0155 and GRI Contract No. 5087-260-1467.
Funders:
Funding AgencyGrant Number
Air Force Office of Scientific Research (AFOSR)88-0155
GRI 5087-260-1467
Subject Keywords:SCALAR FIELDS, FLUCTUATIONS, INITIAL CONDITIONS, FUNCTIONS, DIFFUSIVITY, TURBULENT FLOW, JETS, BOUNDARY CONDITIONS
Classification Code:PACS: 47.27.-i
Record Number:CaltechAUTHORS:20120508-154933764
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120508-154933764
Official Citation:Some consequences of the boundedness of scalar fluctuations Paul E. Dimotakis and Paul L. Miller Phys. Fluids A 2, 1919 (1990); http://dx.doi.org/10.1063/1.857666
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:31360
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:09 May 2012 16:56
Last Modified:26 Dec 2012 15:10

Repository Staff Only: item control page